zbMATH — the first resource for mathematics

Consistent SUPG-method for transient transport problems: stability and convergence. (English) Zbl 1227.76047
Summary: We consider the time/space discretization of the transient advection equation. Discretization in space is performed by the streamline upwind Petrov-Galerkin method and in time we use an \(\mathcal A\)-stable finite difference operator. The formulation is strongly consistent in the sense that the time derivative is included in the stabilization term. Uniform stability of the general formulation is proved under a regularity condition on data, or a moderate inverse CFL-condition that allows for optimal choices of the discretization parameters. Both the backward Euler method (BDF1), the Crank-Nicolson scheme and the second-order backward differentiation formula (BDF2) enter the framework and quasi-optimal convergence is proved for these schemes.

76M20 Finite difference methods applied to problems in fluid mechanics
76M10 Finite element methods applied to problems in fluid mechanics
76R99 Diffusion and convection
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI
[1] Bochev, P.; Gunzburger, M.; Shadid, J., Stability of the SUPG finite element method for transient advection – diffusion problems, Comput. methods appl. mech. engrg., 193, 23-26, 2301-2323, (2004) · Zbl 1067.76563
[2] Brooks, A.N.; Hughes, T.J.R., Streamline upwind/petrov – galerkin formulations for convection dominated flows with particular emphasis on the incompressible navier – stokes equations, Comput. methods appl. mech. engrg., 32, 1-3, 199-259, (1982), (FENOMECH ’81, Part I (Stuttgart, 1981)) · Zbl 0497.76041
[3] Burman, E.; Fernández, M., Finite element methods with symmetric stabilization for the transient convection – diffusion – reaction equation, Comput. methods appl. mech. engrg., 198, 33-36, 2508-2519, (2009) · Zbl 1228.76081
[4] Codina, R.; Blasco, J., Analysis of a stabilized finite element approximation of the transient convection – diffusion – reaction equation using orthogonal subscales, Comput. vis. sci., 4, 3, 167-174, (2002) · Zbl 0995.65101
[5] Dettmer, W.; Perić, D., An analysis of the time integration algorithms for the finite element solutions of incompressible navier – stokes equations based on a stabilised formulation, Comput. methods appl. mech. engrg., 192, 9-10, 1177-1226, (2003) · Zbl 1091.76521
[6] Guermond, J.-L., Subgrid stabilization of Galerkin approximations of linear contraction semi-groups of class \(C^0\) in Hilbert spaces, Numer. method partial differ. eq., 17, 1, 1-25, (2001) · Zbl 0967.65067
[7] F. Hecht, O. Pironneau, A. Le Hyaric, K. Ohtsuka, FreeFem++ v. 2.11. User’s Manual, LJLL, University of Paris 6.
[8] Heitmann, N., Subgridscale stabilization of time-dependent convection dominated diffusive transport, J. math. anal. appl., 331, 1, 38-50, (2007) · Zbl 1147.76039
[9] Heywood, J.G.; Rannacher, R., Finite-element approximation of the nonstationary navier – stokes’ problem. IV. error analysis for second-order time discretization, SIAM J. numer. anal., 27, 2, 353-384, (1990) · Zbl 0694.76014
[10] Hsu, M.-C.; Bazilevs, Y.; Calo, V.M.; Tezduyar, T.E.; Hughes, T.J.R., Improving stability of stabilized and multiscale formulations in flow simulations at small time steps, Comput. methods appl. mech. engrg., 199, 13-16, 828-840, (2010) · Zbl 1406.76028
[11] John, V.; Kaya, S.; Layton, W., A two-level variational multiscale method for convection-dominated convection – diffusion equations, Comput. methods appl. mech. engrg., 195, 33-36, 4594-4603, (2006) · Zbl 1124.76028
[12] John, V.; Schmeyer, E., Finite element methods for time dependent convection – diffusion – reaction equations with small diffusion, Comput. methods appl. mech. engrg., 198, 3-4, 475-494, (2008) · Zbl 1228.76088
[13] Johnson, C.; Nävert, U.; Pitkäranta, J., Finite element methods for linear hyperbolic problems, Comput. methods appl. mech. engrg., 45, 1-3, 285-312, (1984) · Zbl 0526.76087
[14] Lube, G.; Weiss, D., Stabilized finite element methods for singularly perturbed parabolic problems, Appl. numer. math., 17, 4, 431-459, (1995) · Zbl 0838.65095
[15] Thomée, V., Galerkin finite element methods for parabolic problems, Springer series in computational mathematics, vol. 25, (1997), Springer-Verlag Berlin · Zbl 0884.65097
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.